Alert archive / California / Flash Flood Warnings in 2024
Flash Flood Warning 6, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Feb 5, 2024, 4:21 AM PST for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 5, 2024, 4:21 AM PST (12:21 UTC)
- Expired
- Feb 5, 2024, 7:06 AM PST
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 53 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 0.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
289
WGUS56 KSGX 051221
FFWSGX
CAC071-051515-
/O.NEW.KSGX.FF.W.0006.240205T1221Z-240205T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
421 AM PST Mon Feb 5 2024
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 715 AM PST.
* At 421 AM PST, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Between 1.5 and 7.25
inches of rain have fallen. The expected rainfall rate is 0.5 to
1.75 inches in 3 hours. Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
San Bernardino, Lake Arrowhead, I-15 Through The Cajon Pass,
northern Rancho Cucamonga, Running Springs, Crestline, Rimforest,
Silverwood Lake Rec Area, Skyforest and Devore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3428 11749 3427 11750 3425 11749 3424 11751
3424 11757 3422 11759 3418 11755 3415 11755
3419 11752 3424 11729 3420 11725 3416 11706
3423 11702 3426 11706 3429 11713 3428 11720
3428 11730 3430 11736 3430 11743 3430 11744
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...0.5-1.75 INCHES IN 3 HOURS
$$
171 follow-up statement
011
WGUS76 KSGX 051506
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
706 AM PST Mon Feb 5 2024
CAC071-051516-
/O.CAN.KSGX.FF.W.0006.000000T0000Z-240205T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
706 AM PST Mon Feb 5 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SAN BERNARDINO COUNTY...
Please refer to the new Areal Flood Warning for this area, which is
in effect until 1 PM PST. Please continue to heed remaining road
closures.
A Flood Watch remains in effect until 400 PM PST Tuesday for a
portion of Southwest California.
LAT...LON 3428 11749 3427 11750 3425 11749 3424 11751
3424 11757 3422 11759 3418 11755 3415 11755
3419 11752 3424 11729 3420 11725 3416 11706
3423 11702 3426 11706 3429 11713 3428 11720
3428 11730 3430 11736 3430 11743 3430 11744
$$
AdamsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 5, 2:48 AM PST, 1 hour 33 minutes earlier.
Area forecast discussion, Feb 5, 2:48 AM PST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
248 AM PST Mon Feb 5 2024
.SYNOPSIS...
A low pressure system off the California coast and an atmospheric
river will produce widespread moderate to heavy precipitation
across Southern California through Tuesday. The heaviest rainfall
will occur across Orange, western Riverside and southwestern San
Bernardino Counties today. This region may experience
catastrophic and life- threatening flooding. The axis of heavy
rainfall shifts farther southeast later today into Tuesday,
centering on Riverside and San Diego Counties. Periods of showers
continue through the remainder of the week, with dry conditions
returning for next weekend.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (Today-Wednesday)...
Widespread moderate to heavy rain continues across Orange County,
the Inland Empire, and into the San Bernardino Mountains this
morning and has begun to shift southeast into northwestern San
Diego County. As of 2 AM, Lytle Creek (San Bernardino Mountains)
has reported 5.75 inches of rain, followed by several other sites
in the mountains west of I-15 with 2-4 inches. Orange County
Reservoir near Brea has seen 2.35 inches so far. A complete list
of storm totals is headlined on our website. South winds continue
to weaken this morning across the mountains and high desert, and
tapering off from north to south along the coast this afternoon.
The upper level trough and associated atmospheric river will very
slowly progress eastward later today into Tuesday. Southern and
inland portions of San Diego County may not see any significant
rain until tonight. The trough becomes a little more progressive
on Tuesday with deeper moisture moving off to our east. Widespread
stratiform rain is expected to end then, however, colder air aloft
as the trough moves overhead and plenty of moisture still in
place will result in continued widespread showers and a slight
(10-20%) chance of thunderstorms Tuesday morning through Tuesday
night, continuing the flood threat as locally heavy showers may
develop. Showers will continue on Wednesday, with greatest
coverage across San Diego County as flow aloft turns more
northwesterly.
Through Tuesday evening, additional rainfall is as follows:
Orange County and far northwest Inland Empire: 3-3.5 inches
Northern San Diego County and Inland Empire: 2.5-3.25 inches
Central/Southern San Diego County: 1.5-2.5 inches
San Bernardino Mountains: 4-6 inches, up to 8 inches on the
coastal slopes
San Diego and Riverside County Mountains: 1.5-4 inches, highest
north
Apple/Lucerne Valleys: 0.50-1.50 inches
Coachella Valley and San Diego county Deserts: 0.25-1 inch, locally
up to 3 inches near the San Gorgonio Pass
The additional heavy rain on top of the rain we already received
will exacerbate the flood threat, especially for Orange County,
northwest Inland Empire, and especially the San Bernardino
Mountains where catastrophic and life-threatening flooding is
possible. Flooding has already occurred in some of these areas.
The San Diego River is also forecast to reach Minor Flood Stage by
early Tuesday morning, though more nuisance flooding of the usual
streets around Fashion Valley may begin as early as tonight.
Snow levels were slow to rise overnight but should increase to
around 7000-8000 ft through the morning, then lowering to
5500-6000 ft on Tuesday. Total snow amounts will generally be 4-8
inches between 6000-7000 ft, 8-16 inches between 7000-8000 ft, and
16 inches to 3 or 4 ft above 8000 ft. A Winter Storm Warning
remains in effect for elevations above 6000 ft.
&&
.LONG TERM (Thursday-Monday)...
Showers will continue into Thursday as another short wave moves
through the mean trough and into California. Ensemble solutions
begin to diverge with the placement of subsequent short waves
Friday and Saturday, and deterministic IVT forecasts have backed
off for for Friday. There is still a 20-40% chance of showers for
Thursday and Friday, and San Diego County remains the favored area
for late week with up to another inch or so of rain possible
Thursday- Saturday. Precipitation finally winds down and comes to
an end on Saturday. Fair and warmer weather will follow for Sunday
and Monday, though high temperatures will remain a few degrees
below normal.
&&
.AVIATION...
051030Z...Coast/Valleys/Mountains...Widespread OVC clouds with bases
1500-4500 feet MSL will prevail today, with areas of higher terrain
obscured. VIS reduced to 2-4SM in +RA. RA will be most widespread
from Orange County through SW San Bernardino County today and
tonight. Occasional -SHRA in Riverside and San Diego Counties with
fewer reductions in VIS. Areas of surface south to southeast winds
15-30 kt will occur at lower elevations and 20-40 kt with local
gusts 50-60 kt will occur at higher elevations, decreasing after 21Z.
Deserts...BKN-OVC clouds with bases 3000-8000 feet MSL will continue
today with unrestricted surface VIS. SHRA will prevail over the high
deserts today, but will be more SCT over the lower deserts. Areas of
southerly surface winds 20-40 kt on desert mountain slopes
diminishing after 15Z.
&&
.MARINE...
Strong southeast winds will continue through this morning and the
hazardous seas they generate will continue into this afternoon.
Check the Small Craft Advisory for details. A distinct frontal wind
shift will move west to east through the coastal waters this
morning, with weaker westerly winds behind the front across coastal
waters by this afternoon. Periods of moderate to heavy rain are
expected through Tuesday. There is a slight chance of thunderstorms
Tuesday afternoon into Wednesday morning. Brisk westerly winds will
prevail Tuesday through Friday, and at times may generate briefly
hazardous conditions.
&&
.BEACHES...
High surf is expected today: 4 to 9 feet in Orange County and 6 to
10 feet in San Diego County. Strong rip currents and hazardous
swimming conditions are expected. Surf will gradually diminish late
today.
There is a slight chance of thunderstorms Tuesday afternoon into
Wednesday morning.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 10 PM PST this evening for Orange
County Coastal Areas-San Diego County Coastal Areas.
Wind Advisory until 10 AM PST this morning for Orange County
Coastal Areas-Orange County Inland Areas-San Diego County
Coastal Areas.
Flood Watch through Tuesday evening for San Diego County Coastal
Areas-San Diego County Deserts-San Diego County Mountains-
San Diego County Valleys.
Flood Watch through Tuesday afternoon for Apple and Lucerne
Valleys-Coachella Valley-Orange County Coastal Areas-Orange
County Inland Areas-Riverside County Mountains-San
Bernardino County Mountains-San Bernardino and Riverside
County Valleys-The Inland Empire-San Gorgonio Pass Near
Banning-Santa Ana Mountains and Foothills.
Winter Storm Warning until 6 PM PST Tuesday for Riverside County
Mountains-San Bernardino County Mountains.
PZ...Small Craft Advisory until 4 PM PST this afternoon for Coastal
Waters from San Mateo Point to the Mexican Border and out
to 30 nm-Waters from San Mateo Point to the Mexican Border
Extending 30 to 60 nm out including San Clemente Island.
&&
PUBLIC...SS
AVIATION/MARINE/BEACHES...MMIn the hours before
Local storm report, Feb 5, 1:27 AM PST, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
127 AM PST Mon Feb 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Non-Tstm Wnd Gst 5 NW Crestline 34.30N 117.36W
02/04/2024 M92 MPH San Bernardino CA Mesonet
Mesonet station 711SE Silverwood West
(SCE1711).
0610 PM Non-Tstm Wnd Gst 5 NW Crestline 34.30N 117.36W
02/04/2024 M92 MPH San Bernardino CA Mesonet
Mesonet station 711SE Silverwood West
(SCE1711).
1251 AM Non-Tstm Wnd Gst 13 ESE Big Bear City 34.21N 116.62W
02/05/2024 M79 MPH San Bernardino CA Mesonet
Mesonet station BCNC1 Burns Canyon.
0730 PM Non-Tstm Wnd Gst 7 NNE Lytle Creek 34.35N 117.45W
02/04/2024 M74 MPH San Bernardino CA Mesonet
Mesonet station SE338 Cajon Lookout
(SCE338).
0840 PM Non-Tstm Wnd Gst 2 NNE Crestline 34.28N 117.28W
02/04/2024 M74 MPH San Bernardino CA Mesonet
Mesonet station 424SE Silverwood Lake
(SCE1424).
0320 PM Non-Tstm Wnd Gst 2 NNE Crestline 34.28N 117.28W
02/04/2024 M71 MPH San Bernardino CA Mesonet
Mesonet station 424SE Silverwood Lake
(SCE1424).
0650 PM Non-Tstm Wnd Gst 7 NNE Lytle Creek 34.35N 117.45W
02/04/2024 M70 MPH San Bernardino CA Mesonet
Mesonet station SE338 Cajon Lookout
(SCE338).
1020 PM Non-Tstm Wnd Gst 6 S Lucerne Valley 34.36N 116.94W
02/04/2024 M68 MPH San Bernardino CA Mesonet
Mesonet station SE484 Lucerne Valley
(SCE484).
0830 PM Non-Tstm Wnd Gst 7 ESE Hesperia 34.37N 117.19W
02/04/2024 M67 MPH San Bernardino CA Mesonet
Mesonet station 736SE Hesperia Trail
(SCE1736).
0749 PM Non-Tstm Wnd Gst 7 NW Apple Valley 34.61N 117.29W
02/04/2024 M64 MPH San Bernardino CA Mesonet
Mesonet station GHG39 Victorville (7NE).
0850 PM Non-Tstm Wnd Gst 5 SSE Lucerne Valley 34.37N 116.91W
02/04/2024 M63 MPH San Bernardino CA Mesonet
Mesonet station SE262 Lucerne Valley
(SCE262).
0640 PM Non-Tstm Wnd Gst 1 W Phelan 34.44N 117.58W
02/04/2024 M61 MPH San Bernardino CA Mesonet
Mesonet station 377SE Phelan (SCE1377).
0640 PM Non-Tstm Wnd Gst 1 W Phelan 34.44N 117.58W
02/04/2024 M61 MPH San Bernardino CA Mesonet
Mesonet station 377SE Phelan (SCE1377).
0650 PM Non-Tstm Wnd Gst 3 SSE Phelan 34.40N 117.54W
02/04/2024 M61 MPH San Bernardino CA Mesonet
Mesonet station SE335 Phelan (SCE335).
0650 PM Non-Tstm Wnd Gst 3 SSE Phelan 34.40N 117.54W
02/04/2024 M61 MPH San Bernardino CA Mesonet
Mesonet station SE335 Phelan (SCE335).
0720 PM Non-Tstm Wnd Gst 7 ESE Hesperia 34.37N 117.19W
02/04/2024 M61 MPH San Bernardino CA Mesonet
Mesonet station 736SE Hesperia Trail
(SCE1736).
1030 PM Non-Tstm Wnd Gst 7 N Big Bear City 34.36N 116.86W
02/04/2024 M61 MPH San Bernardino CA Mesonet
Mesonet station SE269 Cushenbury Springs
(SCE269).
1253 PM Non-Tstm Wnd Gst 4 NNE Palomar Mountain 33.36N 116.84W
02/04/2024 M60 MPH San Diego CA Mesonet
Mesonet station AT571 Palomar Mtn Lookout.
0915 PM Non-Tstm Wnd Gst 2 NW Running Springs 34.23N 117.14W
02/04/2024 M60 MPH San Bernardino CA Mesonet
Mesonet station HHPC1 Heaps Peak.
0150 PM Non-Tstm Wnd Gst 6 E Wrightwood 34.35N 117.53W
02/04/2024 M58 MPH San Bernardino CA Mesonet
Mesonet station 053SE Cajon Canyon
(SCE1053).
0150 PM Non-Tstm Wnd Gst 6 E Wrightwood 34.35N 117.53W
02/04/2024 M58 MPH San Bernardino CA Mesonet
Mesonet station 053SE Cajon Canyon
(SCE1053).
0700 PM Non-Tstm Wnd Gst 3 ESE Phelan 34.43N 117.51W
02/04/2024 M58 MPH San Bernardino CA Mesonet
Mesonet station 452SE Phelan (SCE1452).
0700 PM Non-Tstm Wnd Gst 3 ESE Phelan 34.43N 117.51W
02/04/2024 M58 MPH San Bernardino CA Mesonet
Mesonet station 452SE Phelan (SCE1452).
0724 PM Non-Tstm Wnd Gst 7 NW Apple Valley 34.61N 117.29W
02/04/2024 M58 MPH San Bernardino CA Mesonet
Mesonet station GHG39 Victorville (7NE).
1230 AM Flood 2 ESE Lytle Creek 34.25N 117.46W
02/05/2024 San Bernardino CA Fire Dept/Rescue
Swiftwater rescue at Keenbrook Rd just west
of Cajon Blvd near Cajon Wash. Car drove
through flooded roadway and became submerged
in flood waters. Three occupants were
trapped up in a tree.
1028 PM Flood 2 W Huntington Beach 33.69N 118.04W
02/04/2024 Orange CA Public
Northbound and southbound lanes of Pacific
Coast Highway between Seapoint St and Warner
Ave closed due to flooding.
1135 PM Flood 2 NNW Orange 33.80N 117.84W
02/04/2024 Orange CA Trained Spotter
Consistent water/rain pooling, flooding out
garage. Around 3 inches flooded in garage.
&&
SSThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 6:50 PM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 4 hr |
| Feb 4, 8:53 PM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Diego | 7 hr |
| Feb 4, 11:42 PM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 6 hr |
| Feb 5, 1:33 AM PST | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Feb 5, 3:58 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Diego | 8 hr |
| Feb 5, 5:03 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 7 hr |
| Feb 5, 5:22 AM PST | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Feb 5, 6:38 AM PST | Areal Flood Advisory | SGX | Riverside, San Bernardino | 19 hr |
| Feb 5, 7:04 AM PST | Areal Flood Warning | SGX | San Bernardino | 6 hr |
| Feb 5, 10:49 AM PST | Areal Flood Advisory | SGX | San Bernardino | 10 hr |
| Feb 5, 10:50 AM PST | Areal Flood Advisory | SGX | San Bernardino | 13 hr |
| Feb 5, 11:53 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Diego | 14 hr |
| Feb 5, 11:56 AM PST | Areal Flood Advisory | SGX | Riverside, San Bernardino | 14 hr |
Nearby
Flash Flood Warnings in California, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.